Skip navigation

Cholesterol-lowering drugs and erectile dysfunction

 

Clinical bottom line

Both fibrates and statins appear to be associated with erectile dysfunction, though very infrequently. Switching drugs may be beneficial if it occurs.


Reference

K Rizvi et al. Do lipid-lowering drugs cause erectile dysfunction? A systematic review. Family Practice 2002 19: 95-98.

Review

The review process involved searching eight electronic databases for any reports linking erectile dysfunction or impotence in men with the use of cholesterol lowering drugs. National regulatory adverse drug reaction registers were also examined.

Results

Comment

This is an interesting paper because it attempts to systematically review adverse events, a subject too often ignored. It identified a number of cases, but in total these were small compared to the very widespread prescribing of lipid lowering drugs, especially statins. It is made more complicated by the average age of men reporting erectile dysfunction, mainly in their 50s when erectile dysfunction may occur anyway, and because many men using statins may be on therapy for other conditions.

One useful observation was that drug switching resolved the problem in a number of cases.

Reference:

  1. E Bruckert et al. Men treated with hyoplipidaemic drugs complain more frequently of erectile dysfunction. J Clin Pharm Ther 1996 21: 89-94.